December  2019, 11(4): 553-560. doi: 10.3934/jgm.2019027

Navier-Stokes and stochastic Navier-Stokes equations via Lagrange multipliers

GFMUL and Departamento de Matemática Instituto Superior Técnico, Univ. Lisbon, Av. Rovisco Pais, 1049-001 Lisboa, Portugal

Received  March 2018 Revised  March 2019 Published  November 2019

We show that the Navier-Stokes as well as a random perturbation of this equation can be derived from a stochastic variational principle where the pressure is introduced as a Lagrange multiplier. Moreover we describe how to obtain corresponding constants of the motion.

Citation: Ana Bela Cruzeiro. Navier-Stokes and stochastic Navier-Stokes equations via Lagrange multipliers. Journal of Geometric Mechanics, 2019, 11 (4) : 553-560. doi: 10.3934/jgm.2019027
References:
[1]

M. Arnaudon, X. Chen and A. B. Cruzeiro, Stochastic Euler-Poincaré reduction, J. Math. Physics, 55 (2014), 081507, 17 pp. doi: 10.1063/1.4893357.  Google Scholar

[2]

M. Arnaudon and A. B. Cruzeiro, Lagrangian Navier-Stokes diffusions on manifolds: Variational principle and stability, Bull. Sci. Math., 136 (2012), 857-881.  doi: 10.1016/j.bulsci.2012.06.007.  Google Scholar

[3]

V. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l' hydrodynamique des fluides parfaits, Ann. Inst. Fourier, 16 (1966), 316-361.  doi: 10.5802/aif.233.  Google Scholar

[4]

X. Chen, A. B. Cruzeiro and T. Ratiu, Stochastic variational principles for dissipative equations with advected quantities, arXiv: 1506.05024. Google Scholar

[5]

F. Cipriano and A. B. Cruzeiro, Navier-Stokes equations and diffusions on the group of homeomorphisms of the torus, Comm. Math. Phys., 275 (2007), 255-269.  doi: 10.1007/s00220-007-0306-3.  Google Scholar

[6]

P. Constantin, Analysis of Hydrodynamic Models, CBMS-NSF Regional Conference Series in Applied Mathematics, 90. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2017. doi: 10.1137/1.9781611974805.ch1.  Google Scholar

[7]

A. B. Cruzeiro and R. Lassalle, Symmetries and martingales in a stochastic model for the Navier-Stokes equation, From Particle Systems to Partial Differential Equations. III, Springer Proc. Math. Stat., Springer, [Cham], 162 (2016), 185-194.  doi: 10.1007/978-3-319-32144-8_9.  Google Scholar

[8]

A. B. Cruzeiro and G. P. Liu, A stochastic variational approach to the viscous Camassa-Holm and Leray-alpha equations, Stoch. Proc. and their Applic, 127 (2017), 1-19.  doi: 10.1016/j.spa.2016.05.006.  Google Scholar

[9]

D. G. Ebin and J. E. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math., 92 (1970), 102-163.  doi: 10.2307/1970699.  Google Scholar

[10]

G. L. Eyink, Stochastic least-action principle for the incompressible Navier-Stokes equation, Physica D, 239 (2010), 1236-1240.  doi: 10.1016/j.physd.2008.11.011.  Google Scholar

[11]

D. D. Holm, The Euler-Poincaré variational framework for modeling fluid dynamics, Geometric Mechanics and Symmetry, London Math. Soc. Lecture Note Ser., Cambridge Univ. Press, 306 (2005), 157-209.  doi: 10.1017/CBO9780511526367.004.  Google Scholar

[12]

D. D. Holm, Variational principles for stochastic fluid dynamics, Proc. Royal Soc. A, 471 (2015), 20140963, 10 pp. doi: 10.1098/rspa.2014.0963.  Google Scholar

[13]

N. Ikeda and S. Watanabe, Stochastic Differential Equations and Diffusion Processes, North-Holland Mathematical Library, 24. North-Holland Publishing Co., Amsterdam-New York, Kodansha, Ltd., Tokyo, 1981.  Google Scholar

[14]

H. Kunita, Stochastic Flows and Stochastic Differential Equations, Cambridge Studies in Advanced Mathematics, 24. Cambridge University Press, Cambridge, 1990.  Google Scholar

[15]

T. NakagomiK. Yasue and J.-C. Zambrini, Stochastic variational derivation of the Navier-Stokes equation, Lett. in Math. Phys., 5 (1981), 545-552.  doi: 10.1007/BF00408137.  Google Scholar

[16]

R. Shankar, Symmetries and conservation laws of the Euler equation in Lagrangian coordinates, J. Math. Anal. and Appl., 447 (2017), 867-881.  doi: 10.1016/j.jmaa.2016.10.057.  Google Scholar

[17]

M. Thieullen and J.-C. Zambrini, Probability and quantum symmetries Ⅰ. The theorem of Noether in Schroedinger's Euclidean quantum mechanics, Ann. Inst. Henri Poincaré, 67 (1997), 297-338.   Google Scholar

[18]

M. Thieullen and J.-C. Zambrini, Symmetries in the stochastic calculus of variations, Prob. Th. and Rel. Fields, 107 (1997), 401-427.  doi: 10.1007/s004400050091.  Google Scholar

[19]

K. Yasue, A variational principle for the Navier-Stokes equation, J. Funct. Anal., 51 (1983), 133-141.  doi: 10.1016/0022-1236(83)90021-6.  Google Scholar

show all references

References:
[1]

M. Arnaudon, X. Chen and A. B. Cruzeiro, Stochastic Euler-Poincaré reduction, J. Math. Physics, 55 (2014), 081507, 17 pp. doi: 10.1063/1.4893357.  Google Scholar

[2]

M. Arnaudon and A. B. Cruzeiro, Lagrangian Navier-Stokes diffusions on manifolds: Variational principle and stability, Bull. Sci. Math., 136 (2012), 857-881.  doi: 10.1016/j.bulsci.2012.06.007.  Google Scholar

[3]

V. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l' hydrodynamique des fluides parfaits, Ann. Inst. Fourier, 16 (1966), 316-361.  doi: 10.5802/aif.233.  Google Scholar

[4]

X. Chen, A. B. Cruzeiro and T. Ratiu, Stochastic variational principles for dissipative equations with advected quantities, arXiv: 1506.05024. Google Scholar

[5]

F. Cipriano and A. B. Cruzeiro, Navier-Stokes equations and diffusions on the group of homeomorphisms of the torus, Comm. Math. Phys., 275 (2007), 255-269.  doi: 10.1007/s00220-007-0306-3.  Google Scholar

[6]

P. Constantin, Analysis of Hydrodynamic Models, CBMS-NSF Regional Conference Series in Applied Mathematics, 90. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2017. doi: 10.1137/1.9781611974805.ch1.  Google Scholar

[7]

A. B. Cruzeiro and R. Lassalle, Symmetries and martingales in a stochastic model for the Navier-Stokes equation, From Particle Systems to Partial Differential Equations. III, Springer Proc. Math. Stat., Springer, [Cham], 162 (2016), 185-194.  doi: 10.1007/978-3-319-32144-8_9.  Google Scholar

[8]

A. B. Cruzeiro and G. P. Liu, A stochastic variational approach to the viscous Camassa-Holm and Leray-alpha equations, Stoch. Proc. and their Applic, 127 (2017), 1-19.  doi: 10.1016/j.spa.2016.05.006.  Google Scholar

[9]

D. G. Ebin and J. E. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math., 92 (1970), 102-163.  doi: 10.2307/1970699.  Google Scholar

[10]

G. L. Eyink, Stochastic least-action principle for the incompressible Navier-Stokes equation, Physica D, 239 (2010), 1236-1240.  doi: 10.1016/j.physd.2008.11.011.  Google Scholar

[11]

D. D. Holm, The Euler-Poincaré variational framework for modeling fluid dynamics, Geometric Mechanics and Symmetry, London Math. Soc. Lecture Note Ser., Cambridge Univ. Press, 306 (2005), 157-209.  doi: 10.1017/CBO9780511526367.004.  Google Scholar

[12]

D. D. Holm, Variational principles for stochastic fluid dynamics, Proc. Royal Soc. A, 471 (2015), 20140963, 10 pp. doi: 10.1098/rspa.2014.0963.  Google Scholar

[13]

N. Ikeda and S. Watanabe, Stochastic Differential Equations and Diffusion Processes, North-Holland Mathematical Library, 24. North-Holland Publishing Co., Amsterdam-New York, Kodansha, Ltd., Tokyo, 1981.  Google Scholar

[14]

H. Kunita, Stochastic Flows and Stochastic Differential Equations, Cambridge Studies in Advanced Mathematics, 24. Cambridge University Press, Cambridge, 1990.  Google Scholar

[15]

T. NakagomiK. Yasue and J.-C. Zambrini, Stochastic variational derivation of the Navier-Stokes equation, Lett. in Math. Phys., 5 (1981), 545-552.  doi: 10.1007/BF00408137.  Google Scholar

[16]

R. Shankar, Symmetries and conservation laws of the Euler equation in Lagrangian coordinates, J. Math. Anal. and Appl., 447 (2017), 867-881.  doi: 10.1016/j.jmaa.2016.10.057.  Google Scholar

[17]

M. Thieullen and J.-C. Zambrini, Probability and quantum symmetries Ⅰ. The theorem of Noether in Schroedinger's Euclidean quantum mechanics, Ann. Inst. Henri Poincaré, 67 (1997), 297-338.   Google Scholar

[18]

M. Thieullen and J.-C. Zambrini, Symmetries in the stochastic calculus of variations, Prob. Th. and Rel. Fields, 107 (1997), 401-427.  doi: 10.1007/s004400050091.  Google Scholar

[19]

K. Yasue, A variational principle for the Navier-Stokes equation, J. Funct. Anal., 51 (1983), 133-141.  doi: 10.1016/0022-1236(83)90021-6.  Google Scholar

[1]

Daoyuan Fang, Ting Zhang. Compressible Navier-Stokes equations with vacuum state in one dimension. Communications on Pure & Applied Analysis, 2004, 3 (4) : 675-694. doi: 10.3934/cpaa.2004.3.675

[2]

Thomas Y. Hou, Ruo Li. Nonexistence of locally self-similar blow-up for the 3D incompressible Navier-Stokes equations. Discrete & Continuous Dynamical Systems - A, 2007, 18 (4) : 637-642. doi: 10.3934/dcds.2007.18.637

[3]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, 2013, 2013 (special) : 437-446. doi: 10.3934/proc.2013.2013.437

[4]

Nhu N. Nguyen, George Yin. Stochastic partial differential equation models for spatially dependent predator-prey equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 117-139. doi: 10.3934/dcdsb.2019175

[5]

Armin Lechleiter, Tobias Rienmüller. Factorization method for the inverse Stokes problem. Inverse Problems & Imaging, 2013, 7 (4) : 1271-1293. doi: 10.3934/ipi.2013.7.1271

[6]

J. Frédéric Bonnans, Justina Gianatti, Francisco J. Silva. On the convergence of the Sakawa-Shindo algorithm in stochastic control. Mathematical Control & Related Fields, 2016, 6 (3) : 391-406. doi: 10.3934/mcrf.2016008

[7]

Seung-Yeal Ha, Dongnam Ko, Chanho Min, Xiongtao Zhang. Emergent collective behaviors of stochastic kuramoto oscillators. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1059-1081. doi: 10.3934/dcdsb.2019208

[8]

María J. Garrido-Atienza, Bohdan Maslowski, Jana  Šnupárková. Semilinear stochastic equations with bilinear fractional noise. Discrete & Continuous Dynamical Systems - B, 2016, 21 (9) : 3075-3094. doi: 10.3934/dcdsb.2016088

[9]

Carlos Fresneda-Portillo, Sergey E. Mikhailov. Analysis of Boundary-Domain Integral Equations to the mixed BVP for a compressible stokes system with variable viscosity. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3059-3088. doi: 10.3934/cpaa.2019137

[10]

Ardeshir Ahmadi, Hamed Davari-Ardakani. A multistage stochastic programming framework for cardinality constrained portfolio optimization. Numerical Algebra, Control & Optimization, 2017, 7 (3) : 359-377. doi: 10.3934/naco.2017023

[11]

Longxiang Fang, Narayanaswamy Balakrishnan, Wenyu Huang. Stochastic comparisons of parallel systems with scale proportional hazards components equipped with starting devices. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2021004

[12]

Bin Pei, Yong Xu, Yuzhen Bai. Convergence of p-th mean in an averaging principle for stochastic partial differential equations driven by fractional Brownian motion. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1141-1158. doi: 10.3934/dcdsb.2019213

[13]

Shihu Li, Wei Liu, Yingchao Xie. Large deviations for stochastic 3D Leray-$ \alpha $ model with fractional dissipation. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2491-2509. doi: 10.3934/cpaa.2019113

[14]

Shanjian Tang, Fu Zhang. Path-dependent optimal stochastic control and viscosity solution of associated Bellman equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5521-5553. doi: 10.3934/dcds.2015.35.5521

[15]

Vladimir Georgiev, Sandra Lucente. Focusing nlkg equation with singular potential. Communications on Pure & Applied Analysis, 2018, 17 (4) : 1387-1406. doi: 10.3934/cpaa.2018068

[16]

Daoyin He, Ingo Witt, Huicheng Yin. On the strauss index of semilinear tricomi equation. Communications on Pure & Applied Analysis, 2020, 19 (10) : 4817-4838. doi: 10.3934/cpaa.2020213

[17]

Simone Cacace, Maurizio Falcone. A dynamic domain decomposition for the eikonal-diffusion equation. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 109-123. doi: 10.3934/dcdss.2016.9.109

[18]

Naeem M. H. Alkoumi, Pedro J. Torres. Estimates on the number of limit cycles of a generalized Abel equation. Discrete & Continuous Dynamical Systems - A, 2011, 31 (1) : 25-34. doi: 10.3934/dcds.2011.31.25

[19]

Wentao Huang, Jianlin Xiang. Soliton solutions for a quasilinear Schrödinger equation with critical exponent. Communications on Pure & Applied Analysis, 2016, 15 (4) : 1309-1333. doi: 10.3934/cpaa.2016.15.1309

[20]

Kin Ming Hui, Soojung Kim. Asymptotic large time behavior of singular solutions of the fast diffusion equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5943-5977. doi: 10.3934/dcds.2017258

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (128)
  • HTML views (108)
  • Cited by (2)

Other articles
by authors

[Back to Top]